Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 122, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 1, 2001, 3:58 PM MDT for Elbert County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 1, 2001, 3:58 PM MDT (21:58 UTC)
- Expired
- Aug 1, 2001, 4:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Elbert County, CO
The radar
The Denver radar (KFTG), 47 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2518 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 012159 SVRDEN COC039-012245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 358 PM MDT WED AUG 1 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO * UNTIL 445 PM MDT * AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF KIOWA...OR ABOUT 39 MILES NORTHEAST OF COLORADO SPRINGS...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...KIOWA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. HAIL...INTENSE RAIN...UP TO 2 INCHES PER HOUR...AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3935 10452 3927 10441 3940 10414 3948 10411 3957 10423 COOPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:55 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 1, 2:55 PM MDT, 1 hour 3 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 255 PM MDT WED AUG 01 2001 PERSISTENT UPR LVL RDG WL BE DOMINATING NERN AND N-CENTRAL CO WX FOR THE NEXT SEVERAL DAYS. FOR THE NEXT DAY OR SO...PLUME OF MID AND UPR LVL MSTR WL BE CROSSING THE AREA TO MAINTAIN THE CHANCE OF AFTN AND EVENING SHOWERS. AT THIS TIME...SHOWER ACTIVITY OVR MTNS HAS BE MOVG ALONG WHILE WEAK UPSLP FLOW CONTS ACRS THE PLAINS. ACARS SNDGS SHOWED SOME MID LVL CAPPING OF THE AMS TIL ABT 20Z...BUT LATEST DATA SHOWS ABT 600 J/KG CAPE AND LTL CONVECTIVE INHIBITION. TUTT LOW IS PRESENTLY QUITE ORGANIZED OVR WRN NM...BUT MODELS INDICATE THAT IT WL LOSE ITS IDENTITY ON THUR AS IT ROTATES NWD ARND THE UPR RDG. RH FIELDS CONT HINTING AT A CONTINUATION OF MONSOONAL MSTR ALOFT. AS LONG AS THIS CONTS...WL HAVE TO CONT MENTIONING AFTN AND EVENING SHOWERS IN THE FCST. OVR THE WEEKEND AND INTO NEXT WEEK...THE MRF SHOWS THE CENTER OF THE UPR LVL RIDGE BLDG NWWD AND SETTING UP OVR SWRN WY. HGTS ALSO RISE TO NEAR 600 DM. THIS SHIFT IN THE UPR AIR PATTERN COULD DECREASE THE CHANCES OF SHOWERS...BUT DIFFERENCES ARE NOT WORTH M7ENTIONING AT THIS POINT. TEMPS ARE GOING TO CONT ABV SEASONAL VALUES...AND CURRNT FCST HAS THESE FEATURES COVERED. KDRBY .DEN...NONE
In the hours before
Special weather statement, Aug 1, 10:35 AM MDT, 5 hours 23 minutes before
COZ030>051-312000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1035 AM MDT WED AUG 01 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: MOISTURE LEVELS WILL CONTINUE TO INCREASE THROUGH THIS EVENING AS THE PLUME OF MONSOONAL MOISTURE STREAMS INTO COLORADO FROM NEW MEXICO AND ARIZONA. A SURGE OF HIGH PRESSURE OVER WYOMING AND AN ASSOCIATED WEAK FRONT ACROSS FAR NORTHEAST COLORADO WILL CONTINUE TO SLOWLY SLIP SOUTHWARD THROUGH NORTHEAST COLORADO THIS AFTERNOON. THIS WILL INCREASE THE NORTHEASTERLY UPSLOPE FLOW AND BRING MORE MOISTURE TO THE REGION. THE ATMOSPHERE IS RATHER STABLE THIS MORNING DUE TO THE INITIAL CLOUD COVER OVER THE MOUNTAINS AND URBAN CORRIDOR AND THE WEAK FRONTAL SYSTEM TO THE NORTH. HOWEVER...THERE DOES APPEAR TO BE SOME CLEARING WORKING IN FROM THE SOUTH. THUNDERSTORM DEVELOPMENT WILL BE LATER TODAY DUE TO THE INITIAL INSTABILITY...BUT WILL BEGIN TO FIRE OVER HIGHER TERRAIN IN THE SOUTHERN FOOTHILLS AND EXTENDING OUT OVER THE PALMER DIVIDE BY EARLY AFTERNOON...THEN ACROSS THE URBAN CORRIDOR AFTER 3 PM. THE ATMOSPHERE IS EVEN MORE STABLE ACROSS THE FAR NORTHEAST PLAINS...AND STORMS THERE MAY NOT DEVELOP UNTIL THE EVENING HOURS. THE MAIN THREAT TODAY WILL BE HEAVY RAIN WITH THUNDERSTORMS AND POSSIBLE MINOR FLOODING IN URBAN AREAS AND SMALL STREAMS. RAINFALL AMOUNTS OF UP TO 2 INCHES PER HOUR IS POSSIBLE WITH THE STRONGER STORMS. AN ISOLATED SEVERE STORM CAN NOT BE RULED OUT AS THE SHEAR PROFILE AND INSTABILITY WILL STILL BE SUFFICIENT THROUGH THE EARLY EVENING HOURS...ESPECIALLY ACROSS THE PALMER DIVIDE AND STRETCHING INTO WASHINGTON COUNTY AND THE FAR NORTHEAST PLAINS. HAIL UP TO ONE INCH IN DIAMETER MAY OCCUR WITH THE STRONGER STORMS. OVERALL...SPOTTER ACTIVATION IS NOT ANTICIPATED WITH THE MAIN THREAT OF HEAVY RAIN. HOWEVER...HEAVY RAIN REPORTS AND HAIL OCCURENCES FURTHER EAST WILL BE APPRECIATED. ENTREKIN NSWE
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:56 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 49 min |
| Aug 1, 5:18 PM MDT | Tornado Warning | BOU | Elbert | 27 min |
| Aug 1, 5:47 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.